Studies on Sinemet CR (carbidopa-levodopa CR) and breastfeeding have shown that the levodopa component of the medication does pass through breast milk. Although it is not known how this may affect a breastfed baby, it is known that Sinemet CR can lower prolactin levels. This may affect a woman's ability to successfully breastfeed. If you have been prescribed Sinemet CR and are breastfeeding or thinking of breastfeeding, let your healthcare provider know.
An Overview of Sinemet CR and Breastfeeding
Sinemet® CR (carbidopa-levodopa CR) passes through breast milk in humans and could, theoretically, interfere with a woman's ability to breastfeed. Therefore, you should talk with your healthcare provider before taking Sinemet CR if you are breastfeeding or plan to start breastfeeding.
Can I Take Sinemet CR While Breastfeeding?
Studies have shown that the levodopa component of Sinemet CR passes through breast milk in humans (it is not known if the carbidopa component also passes through breast milk). However, it is not known if this causes any problems for the breastfed infant.
It's important to note that Sinemet CR can lower prolactin levels in women who are breastfeeding. Prolactin is a hormone that is important for breastfeeding. As a result, it is thought that Sinemet CR may negatively affect a woman's ability to successfully breastfeed.
Talking With Your Healthcare Provider About Sinemet CR and Breastfeeding
You should talk with your healthcare provider about Sinemet CR and breastfeeding. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, the two of you can make a shared decision about Sinemet CR and breastfeeding that is right for you.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click